Minnesota, 2021

Funnel Cloud in Minnesota, July 1, 2021

July 1, 2021 · NWS ARX · 1 event in 1 county or zone

A broken line of slow moving showers and storms developed over parts of southeast Minnesota during the late afternoon of July 1st. The activity formed a funnel cloud that was sighted near Le Roy (Mower County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A broken line of slow moving showers and storms developed over parts of southeast Minnesota during the late afternoon of July 1st. The activity formed a funnel cloud that was sighted near Le Roy (Mower County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 1, 3:02 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 1, 3:02 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
402 PM CDT Thu Jul 1 2021

.UPDATE...through This Evening
Issued at 352 PM CDT Thu Jul 1 2021

Water vapor imagery shows a shortwave trough moving south across
Minnesota. This system will bring a broken 6-8K deck of clouds to
much of the area this afternoon and evening. Soundings continue to
show weak capping mainly west of the Mississippi River. As a
result, we will continue to see isolated showers in these areas
through mid evening.

&&

.SHORT TERM...(This evening through Friday)
Issued at 231 PM CDT Thu Jul 1 2021

Latest 18z surface analysis shows weak cold front extending from
northwest Minnesota to southern Wisconsin and high pressure over
southern Ontario. With daytime heating diurnal cumulus has developed
across central Wisconsin per the latest visible satellite imagery.

Surface ridge builds over the Upper Peninsula of Michigan and much
of Wisconsin tonight into Friday. Subsidence underneath ridge will
provide mostly clear/mostly sunny skies and slightly cooler
temperatures. High temperatures are expected to be in the upper 70s
to lower/middle 80s. With light winds and clear skies...patchy fog
will develop after 06z in river valleys tonight. The fog is not
expected to be widespread in river valleys...will leave mention
of fog out for now.

.LONG TERM...(Friday night through Thursday)
Issued at 231 PM CDT Thu Jul 1 2021

As the holiday weekend approaches, dry and very warm conditions are
still expected. A mid-level low in the Eastern Great Lakes region
will move east Friday night leading to warm inflow to the region
Saturday and Sunday. Temps will be in the upper 80s to low 90s
Saturday before climbing into the low/mid 90s on Sunday. Moisture
transport over the region picks up Saturday night into Sunday
raising dewpoints to the mid 60s. Heat will be the main hazard to
keep an eye on this weekend.

Monday through Wednesday is our next opportunity for some precip.
Lower amplitude flow with embedded shortwaves sets up across the
Upper Midwest and could lead to periods of convection during this
time. We are also monitoring the possiblity of a frontal passage
from the northwest Monday into Tuesday. Because predictability of
timing and strength of any precip remains low, broad-brushed rain
chances continue to be utilized. For now, warmer temperatures can
continue to be expected through Wednesday with dew points in the
mid/upper 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1224 PM CDT Thu Jul 1 2021

Surface ridge will be the dominant weather feature through the taf
period. With daytime heating during the day cumulus field will
develop across parts of the area this afternoon. An isolated
shower will be possible mainly over central Wisconsin. Light winds
and clear skies over the area tonight...will allow for fog
development in river valleys tonight. However...fog will not be
widespread in the Mississippi River valley. Will leave out of LSE
taf site. Otherwise...VFR conditions are expected to prevail at
both taf sites through period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

UPDATE...Boyne
SHORT TERM...DTJ
LONG TERM...KAA
AVIATION...DTJ
Hazardous weather outlook, Jul 1, 4:17 AM CST, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
517 AM CDT Thu Jul 1 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-021000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
517 AM CDT Thu Jul 1 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Storm chances return for Monday through Wednesday. It is too
early to discern if there would be a severe weather threat.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

The radar

The La Crosse radar (KARX), 111 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Mower

When
July 1, 4:40 PM CST
Where
Mower County, 0.5 mi E of Le Roy
Reported by
Broadcast Media
Coordinates
43.520, -92.510

A funnel cloud was sighted near Le Roy.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970149.